Pediatric Acetaminophen

Acetaminophen is used in more than 600 different medicines, including many over-the-counter (OTC) pain relieving and fever reducing medicines for children. Acetaminophen is sold as a single-ingredient product and in combination medicines for the symptoms of colds, coughs, and the flu.

Pay attention to the concentration (or strength) of infants’ and children’s single-ingredient liquid acetaminophen products when treating your child. To standardize dosing and prevent dosing errors, the concentration of both infants’ and children’s acetaminophen are now the same strength (160 mg/5 mL) across all single-ingredient liquid acetaminophen products. The infant medicines now come with oral syringes for dosing; the children’s medicines now come with dosing cups. Previously, liquid acetaminophen products for infants were a different concentration (80 mg/0.8 mL) than liquid acetaminophen for older children (160 mg/5 mL).

Access a pediatric dosing chart for acetaminophen here.

The former “infants’ concentrated drops” are no longer sold. But as the transition is still recent, some parents and caregivers may find both the old “concentrated drops” and/or the new concentrations in their home medicine cabinets. Both are safe to use but be sure to check the concentration on the front of the medicine bottle, always read the label, and follow the dosing instructions of the medicine you have.

Remember:

  • Always read and follow the label on all medicines.
  • Always put your medicine up and away and out of sight to avoid accidental ingestion by curious children.
  • Use only the dosing device (dropper, oral syringe of cup) that comes with the product.
  • Whenever possible, use weight to determine your child’s dose. Otherwise, use age.
  • Never give adult medicines to children.
  • Talk to your doctor, nurse or pharmacist if you have any questions.

Related links: